Quadratic Limit States in Structural Reliability

by Bernd Fiessler, Research Asst.; Institut fur Massivbau, Technical Univ. of Munich, Munich, W. Germany,
Rudiger Rackwitz, Reasearch Assoc.; Institut fur Massivbau, Technical Univ. of Munich, Munich, W. Germany,
Hans-Joachim Neumann, Research Asst.; Institut fur Massivbau, Technical Univ. of Munich, Munich, W. Germany,


Serial Information: Journal of the Engineering Mechanics Division, 1979, Vol. 105, Issue 4, Pg. 661-676


Document Type: Journal Paper

Errata: (See full record)

Abstract: Second-moment methods are widely applied in structural reliability. Recently, so-called first-order reliability methods have been developed that are capable of producing reliable estimates of the failure probability for arbitrary design situations and distributional assumptions for the uncertainity vector. In essence, nonlinear functional relationships or probability distribution transformations are approximated by linear Taylor expansions so that the simple second-moment calculus is retained. Failure probabilities are obtained by evaluating the standard normal integral, which is the probability content of a circular normal distribution in a domain bounded by a hyperplane. In this paper second-order expansions are studied to approximate the failure surface and some results of the statistical theory of quadratic forms in normal variates are used to calculate improved estimates of the failure probability.

Subject Headings: Probability | Structural reliability | Failure analysis | Probability distribution | Arbitration | Vector analysis | Linear functions | Integrals

Services: Buy this book/Buy this article

 

Return to search